Alert archive / South Carolina / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 97, NWS Columbia, SC

June 16, 2003Aiken County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Jun 16, 2003, 4:33 PM EDT for Aiken County, South Carolina. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 16, 2003, 4:33 PM EDT (20:33 UTC)
Expired
Jun 16, 2003, 5:00 PM EDT
In force
27 min
Issued by
NWS Columbia, SC
Area
Counties, with a storm outline in the text

County Aiken County, SC

The radar

The Columbia radar (KCAE), 62 km from the middle of the area, began a volume at 20:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 8.6 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2003-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1240 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2003-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1240 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
728 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

064 
WUUS52 KCAE 162033
SVRCAE
SCC003-162100-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
433 PM EDT MON JUN 16 2003

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
    AIKEN COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 500 PM EDT.

* AT 433 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER AIKEN..MOVING NORTHEAST AT 20 MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  AIKEN

THIS STORM WILL PRODUCE DAMAGING WINDS IN EXCESS OF 55 MPH.

THIS STORM IS CAPABLE OF PRODUCING VERY HEAVY RAIN...WHICH MAY FLOOD
ROADS...DITCHES AND LOW-LYING AREAS. AVOID THESE AREAS AND DO NOT
CROSS FLOODED ROADS AS THEY MAY BE WASHED OUT. SEEK HIGHER GROUND IF
THREATENED BY FLOOD WATERS.

LAT...LON 3357 8184 3344 8169 3369 8136 3384 8155

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 2:10 PM EDT, 2 hours 23 minutes earlier.

Area forecast discussion, Jun 16, 2:10 PM EDT, 2 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
210 PM EDT MON JUN 16 2003

WEAK PREFRONTAL TROUGH OVER THE AREA THIS AFTERNOON COUPLED WITH
MODERATE TO STRONG INSTABILITY. MAIN AXIS OF CONVECTION DEVELOPED
ALONG THIS TROUGH AXIS. PRECIPITABLE WATER NEAR 2 INCHES AND SLOW
MOVEMENT FO STORMS WILL RESULT IN LOCALIZED HEAVY RAIN BUT NOT
WIDESPREAD ENOUGH TO ISSUE WATCH. BACKDOOR FRONT NEAR THE NORTH
CAROLINA BORDER EXPECTED TO REMAIN IN THE VICINITY THROUGH TUESDAY.
WEAK UPPER LEVEL VORTICITY OVER THE AREA THROUGH TONIGHT THEN WEAK
RIDGING ALOFT FOR TUESDAY. ANOTHER WEAK SHORTWAVE MOVES EAST INTO
THE AREA WEDNESDAY. BERMUDA HIGH CONTINUES TO PUMP ABUNDANT MOISTURE
NORTH INTO THE AREA. ANOTHER BACKDOOR FRONT MOVES SOUTH INTO THE
AREA FRIDAY THEN STALLS NEAR THE SOUTHERN PORTION OF THE AREA THE
WEEKEND. DAILY CHANCES OF SHOWERS AND THUNDERSTORMS TO CONTINUE
MAINLY DURING THE AFTERNOON AND EVENING WITH MAXIMUM HEATING AND
INSTABILITY.

FCSTID =   30
CAE   73  87  71  87 /  40  40  30  50
AGS   73  88  71  88 /  30  40  30  50
SSC   73  86  71  86 /  40  40  30  50
OGB   74  88  72  87 /  30  50  30  50

.CAE...
GA...NONE.
SC...NONE.

RCC
Hazardous weather outlook, Jun 16, 4:45 AM EDT, 11 hours 48 minutes before
GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-161130-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
445 AM EDT MON JUN 16 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA.

.DAY ONE...

AN ISOLATED SEVERE THUNDERSTORM IS POSSIBLE TODAY INTO THIS EVENING.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

BC

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 2:29 PM EDTSevere Thunderstorm WarningCAERichland46 min
Jun 16, 2:32 PM EDTSevere Thunderstorm WarningCAEBarnwell43 min
Jun 16, 2:39 PM EDTSevere Thunderstorm WarningCAERichland36 min
Jun 16, 2:41 PM EDTSevere Thunderstorm WarningCAERichland34 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.